Gastrointestinal1 Comment

default thumbnail

Can taking meds like [NAME REMOVED*] and [NAME REMOVED*] for 15 years cause malabsorption due to lack of enzymes necessary to break down the food?

* TRADE NAMES REMOVED. These were a proton pump inhibitors (PPI) used to reduce gastric (stomach) acid secretion.

1 Comment on this article

  • Dr. Chris February 1, 2011

    Yes, using PPIs over a very long period of time could lead to malabsorption. This is partly due to the decreases activity of the enzymes in the stomach juices as well as reduced activation of the inactive pancreatic enzymes. This does not mean that it will occur in every person on chronic PPIs. You should discuss these possibilities with your doctor. Deficiencies can be verified by appropriate blood tests and a stool test will confirm if it is related to maldigestion or malabsorption. Only once this can be ascertained then the cause of the malabsorption will have to be investigated. Do not stop any medication without first discussing it with your doctor. You can read more about drugs to treat hyperacidity in this article – http://www.healthhype.com/stomach-acid-medication-to-decrease-excess-acidity-and-volume.html

    * Please not use trade/brand names in the future.

    Reply

Add a comment